Alert archive / North Carolina / Flash Flood Warnings in 2017
Flash Flood Warning 7, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Jul 9, 2017, 7:11 PM EDT for Columbus County, North Carolina; Horry County, South Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2017, 7:11 PM EDT (23:11 UTC)
- Expired
- Jul 9, 2017, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Columbus County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 47 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:20 PM EDT | FLASH FLOOD | 1 Ssw Emerson, NC | REPORT OF RUSHING WATER ON OLD STAKE RD NEAR TABOR CITY. SOME WATER ENTERED CAR THAT WAS DRIVING THROUGH FLOOD WATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610 WGUS52 KILM 092311 FFWILM NCC047-SCC051-100215- /O.NEW.KILM.FF.W.0007.170709T2311Z-170710T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wilmington NC 711 PM EDT SUN JUL 9 2017 The National Weather Service in Wilmington has issued a * Flash Flood Warning for... West central Columbus County in southeastern North Carolina... North central Horry County in northeastern South Carolina... * Until 1015 PM EDT * At 709 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Estimates of three to four inches of rain have been observed in the past hour. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Tabor City and Clarendon. LAT...LON 3422 7882 3415 7881 3413 7898 3421 7900 $$ SHK
2 follow-up statements
937 WGUS72 KILM 092348 FFSILM Flash Flood Statement National Weather Service Wilmington NC 748 PM EDT SUN JUL 9 2017 NCC047-SCC051-100215- /O.CON.KILM.FF.W.0007.000000T0000Z-170710T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Columbus NC-Horry SC- 748 PM EDT SUN JUL 9 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR WEST CENTRAL COLUMBUS AND NORTH CENTRAL HORRY COUNTIES... At 746 PM EDT, the public reported heavy rain from thunderstorms near Tabor City on Old Stake Road. Some water entered a car that was driving through flood waters. Some locations that will experience flooding include... Tabor City and Clarendon. LAT...LON 3422 7882 3415 7881 3413 7898 3421 7900 $$ SHK
718 WGUS72 KILM 100038 FFSILM Flash Flood Statement National Weather Service Wilmington NC 838 PM EDT SUN JUL 9 2017 NCC047-SCC051-100047- /O.CAN.KILM.FF.W.0007.000000T0000Z-170710T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Columbus NC-Horry SC- 838 PM EDT SUN JUL 9 2017 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL COLUMBUS AND NORTH CENTRAL HORRY COUNTIES IS CANCELLED... The heavy rain has shifted south out of the warned area. Be alert for any lingering water in the roadways and swollen streams and rivers. Please continue to heed any remaining road closures. LAT...LON 3422 7882 3415 7881 3413 7898 3421 7900 $$ RGZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 6:34 PM EDT, 37 minutes earlier.
Area forecast discussion, Jul 9, 6:34 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 634 PM EDT Sun Jul 9 2017 .SYNOPSIS... A weak cold front will stall across the area through Monday, enhancing the risk for thunderstorms and excessive rainfall. The front will slowly dissipate Tuesday as the Bermuda ridge builds back across the Carolinas. The Bermuda ridge and Piedmont trough will produce typical summertime heat and humidity and afternoon and evening thunderstorms Wednesday through Friday. Heat index values mid to late week will approach 105 degrees. A cold front will approach Saturday with cooler temperatures and better rain chances. && .NEAR TERM /THROUGH MONDAY/... As of 630 PM Sunday...Slow cell motion coupled with lots of boundary interactions should keep showers and thunderstorms rather widespread across the area for the next several hours. The upcoming "hot spot" is likely to be Marion, Horry, Brunswick, and the southern portion of Columbus counties where the best potential for excessive rainfall may develop. I'm also watching an advancing area of showers coming up from south of Manning, SC that could affect the Florence area late in the evening. PoPs and forecast rainfall amounts have been increased to near 100 percent and over 1", respectively, from Conway and Galivants Ferry into the Tabor City and Lake Waccamaw area. Discussion from 300 PM follows... A few showers have developed across the area. Cloud cover has generally kept temps below the point of convective initiation which has helped to delay the development of thunderstorms. A stalled and weak cold front will slowly dissolve into Tue. A series of mid-level shortwaves through Mon are the expected impetus for numerous showers and thunderstorms, especially late tonight and on Mon. A check of water vapor shows the dry air struggling to approach the Forecast Area from the NW as deeper moisture to our SE and S pivots toward the eastern Carolinas ahead of building Western Atlantic ridge. We still expect scattered convection to develop through the afternoon and early eve. Then with the arrival of deeper moisture and ahead of the first in the series of mid level impulses, we expect convection to become much more numerous. We have ramped POPs up to likely/categorical late tonight and on Mon. High precipitable water content, near or upwards of 2 inches, and slow storm motions should result in an excessive rainfall threat and significant ponding. The threat appears highest tonight and Mon with coastal areas in a more favorable position than areas along and west of I-95 as a significant moisture feed is funneled right up the coast. Downdraft CAPE values are less conducive for strong to damaging wind gusts through tonight, largely as a result of less heating today. The column has cooled aloft and with a slightly lower freezing level, the more persistent updrafts, able to gain sufficient depth, may be capable of hail. The severe threat appears rather low, but a wet microburst is certainly possible. Lows will be in the lower to mid 70s. Highs on Mon will be in the mid and upper 80s due to significant cloud cover and the widespread nature of showers and thunderstorms. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 300 PM Sunday...The mid level pattern will become poorly defined across the area through the period, which is quite typical this time of year. Any lingering fronts or boundaries will have all but washed out leaving the standard local or regional features to work with what will still be a very moist airmass as precipitable water values hover near an inch. Guidance does show a decent chance of overnight convection late Monday into early Tuesday with a shortwave moving across from the west. For the day Tuesday the sea breeze and Piedmont trough will be the primary triggers. It appears as of now overnight Tuesday into early Wednesday may see a quiet overnight period, the first in some time as the weak flow is void of any shortwaves. No changes to the temperature forecast which should remain just a notch or two above climatology. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 300 PM Sunday...First half of the extended offers a return to heat and humidity as mid-level ridge expands across the Southeast. The mid-level ridge expands from the east and extends into the Carolinas, beneath which a surface Bermuda-type high strengthens. This will bring hot temperatures back into the region, along with increasing humidity on return flow. Highs on Wednesday will rise into the low 90s most locations away from the immediate beaches, with heat index values climbing over 100. Thu-Fri will be just as warm, and feel even hotter, with heat index values climbing to near 105 both aftns. Scattered diurnal showers and tstms will be possible each aftn as well, but subsidence beneath the ridge and lack of significant mid- level forcing will keep coverage isolated at best. As we head into the wknd, the ridge will amplify across the mountain west driving a longwave trough into the eastern CONUS. This will suppress the ridge locally into the GOM, and cause increasing shower and tstm chances as well as bring cooler, more seasonable, temps to the Carolinas. A cold front will likely sink south into the region at the leading edge of the trough, and then stall across the area. This will create much more unsettled weather to the region with good shower/tstm chances through the wknd. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 18Z...Satellite indicates clouds are getting more convective with time as their depth increases. Still no showers have developed as cloud cover has generally kept temps below convection initiation so far this afternoon. High resolution models continue to point to convection initiating, especially for the coastal terminals, after 19z. A mid-level impulse should help to increase the coverage of showers and thunderstorms, especially later tonight and on Mon. Thunderstorms will have the potential to drop ceiling and visibility to MVFR or lower. Fog may also contribute to lower visibility late tonight, especially if the coverage of convection does not materialize as expected. Wind speeds will be under 10 kt through the period, except for some gusts around 15 kt at KMYR and KCRE into this eve. Extended Outlook...MVFR/IFR conditions are possible from thunderstorms as a stalled front dissipates across the area into Tue. && .MARINE... NEAR TERM /THROUGH MONDAY/... As of 630 PM Sunday...No significant changes are needed to the forecast. Today's seabreeze was rather anemic given the weak temperature contrasts across the beaches, and winds are generally less than 15 knots. Wind speeds around 10 knots from the southwest are expected overnight, with variability near thunderstorms may which become more common near the beaches of Myrtle Beach and Cape Fear later this evening. Discussion from 300 PM follows... A weak cold front will slowly dissolve upstream ahead of building western Atlantic ridge. Sustained wind speeds into tonight and though Mon will be 10 to 15 kt. The direction will be S into early this eve, becoming SSW/SW tonight and Mon. Seas will remain about 3 ft throughout. Showers and thunderstorms with heavy rain will become numerous to widespread, especially late tonight and on Mon. SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 300 PM Sunday...Bermuda High pressure will continue to be the dominant feature across the coastal waters through the short term period. Expect winds from the south/southwest of 10-15 knots through the period. There may be a slight enhancement to just above 15 knots overnight Monday into early Tuesday with the low level jet. Significant seas will be 2-4 feet. LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 300 PM Sunday...High pressure centered well offshore will expand and ridge back into the Carolinas through the end of the week. This persists SW winds across the waters, with only slow increase in speeds from around 10 kts Wed/Thu to 10-15 kts Friday as the gradient pinches ahead of an approaching cold front from the NW. This front will remain well NW of the waters through the period, but these stronger winds late will create the highest seas of the week on Friday. 3-4 ft seas will be common on Friday with a SW wind wave amplifying in the spectrum, after several days of 2-3 ft thanks to a low amplitude SE swell and SW wind wave earlier int he week. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...JDW NEAR TERM...RJD/TRA SHORT TERM...SHK LONG TERM...JDW AVIATION...RJD
Hazardous weather outlook, Jul 9, 3:15 PM EDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 315 PM EDT Sun Jul 9 2017 NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053-055-056-101915- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry- Inland Georgetown-Coastal Georgetown- 315 PM EDT Sun Jul 9 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Thunderstorms may produce excessive rainfall. One or two thunderstorms may be strong to possibly severe into this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms may produce excessive rainfall on Monday. Heat index values will rise to 100 degrees or higher Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-SCZ054-101915- Coastal Brunswick-Coastal Horry- 315 PM EDT Sun Jul 9 2017 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Thunderstorms may produce excessive rainfall. One or two thunderstorms may be strong to possibly severe into this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms may produce excessive rainfall on Monday. Heat index values will rise to 100 degrees or higher Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-101915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 315 PM EDT Sun Jul 9 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Thunderstorms with heavy rain will become numerous to widespread late tonight, resulting in poor visibility. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms with heavy rain will be numerous to widespread Monday, resulting in poor visibility. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 27
In the hours before
Special weather statement, Jul 9, 5:44 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wilmington NC
544 PM EDT SUN JUL 9 2017
NCZ099-092245-
Columbus NC-
544 PM EDT SUN JUL 9 2017
...SPECIAL WEATHER STATEMENT FOR CENTRAL COLUMBUS COUNTY UNTIL 645 PM
EDT...
At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williams, or 8 miles south of Whiteville, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bethel, Lake Waccamaw, Hallsboro, Nakina, Redbug, Old Dock, Mollie,
Williams, Freeman, Delco, Crusoe Island, Riegelwood, Brunswick and
Bolton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3423 7825 3421 7833 3421 7837 3420 7837
3416 7849 3417 7851 3416 7852 3410 7873
3427 7881 3438 7845 3437 7834 3437 7832
3436 7825 3430 7820
TIME...MOT...LOC 2144Z 247DEG 19KT 3422 7869
SHKSpecial weather statement, Jul 9, 6:45 PM EDT, 26 minutes before
Special Weather Statement National Weather Service Wilmington NC 645 PM EDT SUN JUL 9 2017 NCZ099-SCZ053-092345- Columbus NC-Inland Horry SC- 645 PM EDT SUN JUL 9 2017 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN COLUMBUS AND NORTH CENTRAL HORRY COUNTIES UNTIL 745 PM EDT... At 644 PM EDT, Doppler radar was tracking a strong thunderstorm over Green Sea, or 17 miles east of Mullins, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tabor City, Loris, Bethel, Williams, Nakina, Dulah, Mollie, Sidney, Green Sea, Clarendon and Loris Community Hospital. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. && LAT...LON 3406 7900 3422 7900 3426 7865 3405 7867 TIME...MOT...LOC 2244Z 273DEG 10KT 3415 7896 SHK
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 10:39 PM EDT | Special Weather Statement | ILM | Bladen | 36 min |
| Jul 8, 11:02 PM EDT | Special Weather Statement | ILM | Pender | 28 min |
| Jul 9, 5:25 PM EDT | Areal Flood Advisory | ILM | Columbus | 2 hr |
| Jul 9, 5:44 PM EDT | Special Weather Statement | ILM | Columbus | 61 min |
| Jul 9, 5:54 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 25 min |
| Jul 9, 6:33 PM EDT | Areal Flood Advisory | ILM | Columbus | 117 min |
| Jul 9, 6:45 PM EDT | Special Weather Statement | ILM | Columbus | 60 min |
| Jul 9, 7:05 PM EDT | Areal Flood Advisory | ILM | Columbus | 115 min |
| Jul 8, 8:18 PM EDT | Special Weather Statement | ILM | Williamsburg | 57 min |
| Jul 8, 8:45 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 18 min |
| Jul 8, 9:02 PM EDT | Special Weather Statement | ILM | Dillon | 28 min |
| Jul 8, 9:09 PM EDT | Special Weather Statement | ILM | Williamsburg | 51 min |
| Jul 8, 9:15 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 45 min |
| Jul 8, 9:20 PM EDT | Special Weather Statement | ILM | Georgetown | 25 min |
| Jul 8, 9:34 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 40 min |
| Jul 8, 9:44 PM EDT | Special Weather Statement | ILM | Dillon | 31 min |
| Jul 9, 4:30 PM EDT | Areal Flood Advisory | ILM | Florence | 2 hr |
| Jul 9, 7:01 PM EDT | Areal Flood Advisory | ILM | Horry | 119 min |
| Jul 9, 7:46 PM EDT | Areal Flood Advisory | ILM | Georgetown, Horry, Marion, Williamsburg | 3 hr |
| Jul 9, 7:51 PM EDT | Special Weather Statement | ILM | Horry | 54 min |
Nearby
Flash Flood Warnings in North Carolina, 2017Flash Flood Warnings in South Carolina, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.